Immunotherapy-Induced Diarrhea

Immunotherapy-Induced Diarrhea

Gastrointestinal side effects with immunotherapy can manifest as diarrhea, abdominal pain, or melena. The mechanism for development of diarrhea with immunotherapy is different from that with chemotherapy or radiotherapy, and in severe cases patients can develop colitis and bowel perforation with potential need for colectomy. Fatal cases of immune-mediated enterocolitis have occurred. The prevalence of colitis has been reported to be as high as 35% in patients treated with ipilimumab. Usual treatment is systemic corticosteroids or other immunosuppression agents (Acharya & Jeter, 2013).
 
Patients need to be monitored for symptoms of enterocolitis and patients should be educated to report symptoms of diarrhea and abdominal pain to the care team. Ipilimumab may need to be withheld or discontinued, among other approaches, to manage enterocolitis.
 
Click here for instructions on navigating the ONS PEP webpages. Have a question about how to apply this PEP topic to your practice? Ask a nurse on ONS staff at clinical@ons.org
 
This topic was updated on February 27, 2017.
 
Acharya, Y.H., & Jeter, J.M. (2013). Use of ipilimumab in the treatment of melanoma. Clinical Pharmacology: Advances and Applications, 5(Suppl 1), 21–27. doi:10.2147/CPAA.S45884
 
 

About This Topic

Other Resources

Menu